Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 41, NWS Morristown, TN

November 30, 1996Lee County, Virginia

NWS Morristown, TN issued this flash flood warning at Nov 30, 1996, 10:03 PM EST for Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 10:03 PM EST (03:03 UTC)
Expired
Dec 1, 1996, 1:00 AM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Lee County, VA

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 010306
FFWMRX
VAC105-010600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1003 PM EST SAT NOV 30 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...LEE COUNTY
 
AT 1000 PM EST THE POWELL RIVER AND ITS ASSOCIATED TRIBUTARIES CONTINUE
TO RISE RAPIDLY ACCORDING TO COUNTY OFFICIALS. SOME HAM RADIO REPORTS
ESTIMATE THAT THE RIVER IS RISING AT A RATE OF ONE FOOT PER HOUR.
RESIDENTS LIVING CLOSE TO OR IN THE VICINITY OF THE POWELL RIVER AND ITS
TRIBUTARIES SHOULD SEEK HIGHER GROUND UNTIL THE FLOODING RECEDES.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:16 PM EST, 47 minutes earlier.

Area forecast discussion, Nov 30, 9:16 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
910 PM EST SAT NOV 30 1996

NOT MUCH TIME TO LOOK AT ANYTHING DUE TO MULTIPLE WARNINGS.  KMRX 88D
IS SHOWING A BREAK IN THE PCPN ACROSS THE PLATEAU AND CNTRL AND SRN
VLYS.  HOWEVER MORE RAIN AND THUNDERSTORMS WILL MOVE IN LATER TONIGHT
AHEAD OF THE DIFFLUENT S/W TROUGH MOVING THROUGH TX AND OK.  TROPICAL
CONNECTION...LOW LVL THETA-E RDG...LLJ BETWEEN 40 AND 50 KNOTS ALONG
WITH IMPRESIVE UVVS WILL KEEP THE THREAT FOR MORE FLOODING TONIGHT AND
TMW MORNING ACROSS MOST OF MY CWA.

MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:19 PM ESTFlash Flood WarningMRXWise4 hr
Nov 30, 8:25 PM ESTFlash Flood WarningMRXScott3 hr
Nov 30, 11:43 PM ESTFlash Flood WarningMRXWise3 hr
Dec 1, 1:00 AM ESTFlash Flood WarningMRXLee, Scott5 hr
Dec 1, 2:46 AM ESTFlash Flood WarningMRXLee, Scott, Wise6 hr
Dec 1, 8:55 AM ESTFlash Flood WarningMRXWise3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.